Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 30, 2020, 3:55 PM EDT for Rensselaer County, New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2020, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 30, 2020, 4:41 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rensselaer County, NY
The radar
The Albany radar (KENX), 46 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:55 PM EDT | TSTM WND DMG | 2 Sse Johnsonville, NY | TREE DOWN ON JOHNSSONVILLE RD |
| Jun 30, 4:15 PM EDT | TSTM WND DMG | 1 Wnw Speigletown, NY | TREE DOWN ON HAUGHNEY RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS51 KALY 301955
SVRALY
NYC083-302100-
/O.NEW.KALY.SV.W.0049.200630T1955Z-200630T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
355 PM EDT Tue Jun 30 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Central Rensselaer County in east central New York...
* Until 500 PM EDT.
* At 355 PM EDT, a severe thunderstorm was located near Grafton, or 9
miles southwest of Hoosick Falls, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Troy, East Greenbush, Stephentown, Grafton, West Sand Lake, Center
Brunswick, Wyantskill, Averill Park, Wynantskill, North Greenbush,
Brunswick, Sand Lake, Pittstown, Poestenkill, Schaghticoke, East
Nassau, Valley Falls, South Troy, Schaghticoke Hill and Albia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4252 7344 4256 7374 4293 7362 4290 7338
TIME...MOT...LOC 1955Z 012DEG 18KT 4284 7352
HAIL...1.00IN
WIND...60MPH
$$
Frugis/Wasula2 follow-up statements
183
WWUS51 KALY 302021
SVSALY
Severe Weather Statement
National Weather Service Albany NY
421 PM EDT Tue Jun 30 2020
NYC083-302100-
/O.CON.KALY.SV.W.0049.000000T0000Z-200630T2100Z/
Rensselaer NY-
421 PM EDT Tue Jun 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN RENSSELAER COUNTY...
At 421 PM EDT, a severe thunderstorm was located over Center
Brunswick, or over Troy, moving southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Troy, East Greenbush, Grafton, Wyantskill, Center Brunswick,
Wynantskill, West Sand Lake, North Greenbush, Brunswick, Poestenkill,
South Troy, Melrose, Quackenkill, Albia, Sycaway, Eastmor, Tamarack,
Haynersville, Couse and Grant Hollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4289 7363 4277 7342 4256 7374
TIME...MOT...LOC 2021Z 041DEG 17KT 4276 7363
HAIL...1.00IN
WIND...60MPH
$$
Frugis558
WWUS51 KALY 302041
SVSALY
Severe Weather Statement
National Weather Service Albany NY
441 PM EDT Tue Jun 30 2020
NYC083-302051-
/O.CAN.KALY.SV.W.0049.000000T0000Z-200630T2100Z/
Rensselaer NY-
441 PM EDT Tue Jun 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENSSELAER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4289 7363 4277 7342 4256 7374
TIME...MOT...LOC 2040Z 012DEG 18KT 4266 7366
$$
FrugisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:56 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 30, 1:56 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 156 PM EDT Tue Jun 30 2020 .SYNOPSIS... An upper low will continue to generate showers and thunderstorms today and Wednesday, mainly in the afternoon and evening. Temperatures will be near seasonable levels. Thursday will be mainly dry and becoming very warm. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM EDT, scattered to numerous showers have formed across portions of the southern Adirondacks and southern VT into the central Taconics, with more isolated coverage elsewhere. Thus far, little in the way of lightning, although some embedded flashes were noted across portions of southern VT. Latest VIS satellite imagery reveals some breaks in the clouds across the region, particularly across the upper Hudson Valley and southern VT. This appears to be in response to some mid level drying wrapping around the upper level low from northeast New England. However, still some lower clouds persist, trapped beneath several lower level temperature inversions. On the larger scale, mid level lapse rates are not quite as steep across the region as this time yesterday, generally 5.5-6 C/km. However, a pocket of colder air aloft across northern New England, where H500 temps are around -14 C, is migrating south and west. This is producing slightly greater mid level lapse rates across the upper Hudson Valley and southern VT, which are depicted via SPC mesonanalysis page as 6-6.5 C/km. So, as the colder air aloft slowly moves south and west this afternoon, expect a slight steepening of H7-H5 lapse rates, especially across southern VT, the upper Hudson Valley and Berkshires. With more cloud coverage expected today compared to Monday, overall ML CAPES are expected to be about 500 J/kg less than last 2 days, generally maxing out between 750-1200 J/kg, with perhaps some locally higher pockets where more prolonged breaks in the clouds occur. Showers and isolated thunderstorms will continue to gradually increase in coverage as they track south/southwest through the afternoon hours. Isolated thunderstorms will be possible, with the tallest convective elements possibly producing some small hail. Otherwise, heavy rain will remain possible as PWAT's remain around 1.4 inches, and with slow movement and some training potential remaining. Highs mainly in the mid/upper 70s in valleys, upper 60s to lower 70s across higher terrain. Temps will likely fall back into the upper 60s/lower 70s within heavier rain cores this afternoon. Tonight, isolated showers will remain possible as moisture continues to wrap into the forecast area from the midlevel low which is forecast to retrograde westward slightly. Mostly cloudy skies should limit fog potential, but it can't be ruled out where breaks in the clouds develop. Lows a bit above normal in the upper 50s to mid-60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Wednesday looks to be a near carbon copy of Tuesday as the midlevel low's center wobbles around western New England. Again, expect diurnal heating in an uncapped environment to generate scattered to numerous showers and thunderstorms with the greatest coverage in the afternoon and early evening hours. Midlevel temperatures look similar to Tuesday, but temps/dewpoints may tick up a couple of degrees, so SBCAPE is forecast to be a bit higher in the 1000-1500 J/kg range from the HREF mean. Deep layer shear is still expected to be paltry at less than 20 kt, so severe weather potential remains low, but locally heavy rain remains possible due to training storms and slow storm movement. Highs forecast to be near normal in the 70s to low 80s. Wednesday night into Thursday, the pattern finally begins to change as anomalous ridging over the upper Midwest and south-central Canada expands toward the Northeast, finally shunting the midlevel low out to sea. This should shut off any precipitation chances later Wednesday night with partial clearing expected. Lows still a bit above normal in the upper 50s to mid-60s. Warm advection at 850 mb is forecast to occur from the northwest Thursday, with temps forecast to reach the upper teens (C), which is +1 to +2 standard deviations per the NAEFS. This should translate into a nice boost in temps at the surface which are forecast to approach 90F in the Hudson Valley. Though modest instability may develop, forcing will be lacking with a low-amplitude extension of the ridge overhead, so will cap PoPs at slight chance for most of the area. A mild and dry night expected Thursday night with lows mainly in the 60s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Large and high amplitude pattern will begin to flatten through the holiday weekend. NCEP Model Suite along with international guidance all point toward the brisk northwest flow regime across the northern corridor with a series of upstream disturbances transversing the region. The initial wave, likely some resemblance of an MCS across central Canada, is forecast to dive southeastward during the day on Friday. Timing remains an issue as the ECMWF seems to be in the middle which places the threat for convection across most of the region as Showalter Index values drop below 0c. Under potentially more cloud coverage, we did lower forecast max temperature expectations a couple of degrees at this time. This aforementioned wave is expected to track well to the south- southeast of the region Friday night. This should allow for a period of tranquil weather with some increase in low level dewpoints. Could bring about some low stratus/fog across the cwa overnight. Then for Independence Day, Saturday, the GFS is the most aggressive with yet another MCS tracking toward the St Lawrence Valley with the ECMWF a bit drier. However, they both indicate a weak frontal zone in the vicinity of the region and on the leading edge of higher theta-e air across western NY. So we will continue with the slight chance PoPs for isolated convection. Otherwise, temperatures under partial sunshine should be able to climb well into the 80s for valley locations as H850 temperatures average within the middle teens celsius. Sunday into Monday, rather low confidence forecast as the local area remains within a somewhat northwest flow regime and upstream short wave(s) continue to flatten the upstream ridge. Ensembles favor more of a ECMWF idea than the over aggressive GFS as we will keep PoPs mainly to the north and northeast of Albany. This will should allow for continued temperature moderation and values well into the 80s with dewpoints well into the 60s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions can be expected for much if not all of the TAF period for the terminals. As of 1pm EDT, the FA remains socked in a SCT- BKN cloud cover with minimum peeks of the sun. The combination of weaker diurnal heating, lower mid level lapse rates, and weaker mid level impulses (weaker forcing) associated with a slowly departing upper trough overhead has helped to temper upward vertical motion or the ability for clouds to grow upscale. That said, cloud heights are shallower as compared to the previous days. This is reflected on WSR-88D doppler radar by way of scattered rain showers with isolated thunder over the FA. This activity should come to an end after about 23z-0z. Clouds are expected to hang around through the night/overnight hours. It's possible that cigs could decrease/lower into MVFR territory, but for now have cigs in VFR. Some mist is also possible overnight as well given the respectable amounts of low level moisture available from recent rains. Given the uncertainty, however, have not included mist/fog in the TAFs. Winds should remain light and variable primarily out of the north, 5- 10 kts during the day decreasing to less than 5 kts at night. Outlook... Wednesday: High Operational Impact. Numerous SHRA...TSRA. Wednesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA. Thursday Night: No Operational Impact. NO SIG WX. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Independence Day: Low Operational Impact. Slight Chance of SHRA...TSRA. && .FIRE WEATHER... A moist pattern will continue today into Wednesday with scattered to numerous afternoon and evening showers and thunderstorms. Minimum RH values will only fall to 60-80 percent before rebounding to 90-100 percent at night. Winds will be light from the north. Thursday will be warmer and drier with RH values falling into the 40-60 percent range with light winds continuing. && .HYDROLOGY... Much of the HSA remains in either Abnormally Dry or Moderate Drought category per the latest US Drought Monitor. Most rivers remain below the 25th percentile of 7-day average streamflow. Showers and thunderstorms will become scattered to numerous in coverage in the afternoon and evening both Tuesday and Wednesday. The storms will be slow moving with potential for training, so locally heavy amounts in excess of an inch are likely each day, which could result in minor urban/poor drainage flooding. However, basin-average values are expected to be 0.15-0.75 inches over most areas. Very warm and mainly dry weather is expected Thursday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...KL/Thompson SHORT TERM...Thompson LONG TERM...BGM AVIATION...Evbuoma FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous weather outlook, Jun 30, 4:05 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 405 AM EDT Tue Jun 30 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 405 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today, mainly during the afternoon and evening hours. Locally heavy rainfall will be possible, which may lead to flooding of poor drainage, urban and low lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and thunderstorms are expected Wednesday, mainly during the afternoon and evening hours. Locally heavy rainfall will be possible, which may lead to flooding of poor drainage, urban and low lying areas. There is a chance of thunderstorms Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany while following all local, state and CDC safety guidelines.
In the hours before
Local storm report, Jun 30, 11:24 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1124 AM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 SSE AMSTERDAM 42.93N 74.18W
06/29/2020 MONTGOMERY NY TRAINED SPOTTER
DOWNED TREE ON POWERLINE ON EAST MAIN ST. TIME
ESTIMATED.
&&
EVENT NUMBER ALY2002503
ATELocal storm report, Jun 30, 11:27 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1127 AM EDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 1 WNW AMSTERDAM 42.95N 74.21W
06/29/2020 MONTGOMERY NY TRAINED SPOTTER
DOWNED TREE ON POWERLINE NEAR GUY PARK AVE. AND EVELYN
ST. TIME ESTIMATED.
&&
EVENT NUMBER ALY2002504
ATESpecial weather statement, Jun 30, 3:15 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT Tue Jun 30 2020
NYZ054-301945-
Eastern Rensselaer-
315 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER
COUNTY...
At 314 PM EDT, a strong thunderstorm was located over Hoosick Falls,
moving west at 10 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Hoosick Falls, Grafton, Hoosick, Hoosick Junction, Southwest Hoosick,
Petersburg Junction, East Hoosick, Potter Hill, Babcock Lake, West
Hoosick, Stillham, North Hoosick, Walloomsac, Petersburg,
Boyntonville, East Grafton and North Petersburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4283 7328 4283 7329 4281 7328 4281 7329
4275 7329 4273 7349 4291 7346 4295 7330
4294 7328
TIME...MOT...LOC 1914Z 067DEG 9KT 4286 7335
FrugisSpecial weather statement, Jun 30, 3:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT Tue Jun 30 2020
NYZ053-054-302015-
Western Rensselaer-Eastern Rensselaer-
348 PM EDT Tue Jun 30 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RENSSELAER COUNTY...
At 348 PM EDT, a strong thunderstorm was located 7 miles northwest of
Grafton, or 8 miles west of Hoosick Falls, moving south at 20 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Troy, Hoosick Falls, Grafton, Berlin, Center Brunswick, Brunswick,
Pittstown, Poestenkill, Schaghticoke, Valley Falls, Lansingburgh,
Schaghticoke Hill, Hoosick Junction, Melrose, Quackenkill, Babcock
Lake, Johnsonville, Sycaway, Pleasantdale and Tamarack.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4266 7339 4274 7369 4280 7367 4281 7366
4282 7366 4294 7361 4294 7355 4292 7332
TIME...MOT...LOC 1948Z 009DEG 18KT 4287 7351
FrugisThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:15 PM EDT | Special Weather Statement | ALY | Rensselaer | 30 min |
| Jun 30, 3:48 PM EDT | Special Weather Statement | ALY | Rensselaer | 27 min |
| Jun 30, 4:08 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 84 min |
| Jun 30, 4:29 PM EDT | Special Weather Statement | ALY | Rensselaer | 31 min |
| Jun 30, 4:55 PM EDT | Special Weather Statement | ALY | Schenectady | 35 min |
| Jun 30, 5:21 PM EDT | Special Weather Statement | ALY | Schenectady | 24 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.